July 5, 2005

Topiramate: Reducing Cognitive Side Effects

As with any medication topiramate comes with a host of side effects that are sometimes difficult for the user to deal with. Topiramate is an anticonvulsant medication that has been cited by some to lead to cognitive impairment which does not make it attractive to some who would like to use it.

"The precise mechanism of cognitive impairment is not yet fully understood; however, preclinical evidence links them to their action on GABA potentiation and glutamate receptor antagonism at the N- methyl-Daspartate (NMDA) receptors the potentiating action of this medication at the level of the neurotransmission system of GABA, a substance that produces inhibitory actions in the frontal lobe (Petty, 1995; LaRoche & Helmers, 2004).

Although the majority of clients exposed to topiramate are adults with partial-seizure disorders, growing data indicate its efficacy in treating bipolar disorders. A major problem with these data was the rapid titration of topiramate, with an initiation dose of 100 mg/ day with weekly increments of 100 to 200 mg/day to dosages as high as 1000 mg/day" (RedNova News, 2005).

It is hypothesized that administering the medication in lower doses and gradually increasing it could eliminate the cognitive side effects. The precise dose that should be administered to those with bipolar disorder has not been established although studies are estimating a range of 100mg-400mg/day to be best for treating bipolar patients.

This article includes a list of recommendations on dosage and titration at the bottom of the story. To access the full article go to: http://tinyurl.com/c3s9o

The source of this article was RedNova News at: http://www.rednova.com/

To learn more about Topiramate go to: http://tinyurl.com/9ccjw

Comments

Post a comment


Type the characters you see in the picture above.

Remember Me?